Oxycodone (Oxycontin®), a prescription pain medication, is currently front and center of America’s opioid epidemic. When misused, oxycodone can lead to dependency, overdose, and even death. According to the U.S. Department of Health and Human Services, 9.7 million people misused prescription pain relievers in 2019. With nearly 108,000 drug overdose deaths in 2021, it’s clear that the availability of effective, evidenced-based treatment options are critical. Unfortunately, not everyone is getting the treatment they need. Sometimes, they’re not even aware they have a problem.
At ReVIDA Recovery®, we believe that together, we can make a dent in the opioid crisis. If you or someone you know might be struggling with the misuse of opioids, there’s always hope. Opioids are always at high risk for dependency issues, but by addressing your struggle, you’re already on the way to recovery.
Table of Contents
Why is Oxycodone Addictive?
Oxycodone itself is not “addictive,” but taking it regularly puts you at risk of becoming dependent on it. There is no “single reason” why some people become dependent on opioids, but there are usually risk factors at play. Here are some of the reasons someone might struggle with oxycodone addiction:
- A history of mental health disorders. Anyone who has struggled with their mental health is at risk for misusing opioids or other substances. Opioids like oxycodone flood the brain with dopamine, a neurotransmitter responsible for feelings of happiness and relaxation. People who live with mental health disorders are usually deficient in chemicals like dopamine and serotonin, so taking substances can feel like temporary relief. Using oxycodone to self-medicate is common.
- A history of health problems. Physical health and mental health are closely tied together. Those with a history of pain or other physical health concerns are more likely to become dependent on opioids.
- Time spent using opioids. If someone receives a prescription for oxycodone and takes it for a prolonged period, their risk of dependency grows. When used for a long time, oxycodone starts to create a shift in brain chemistry. The brain has a harder time recognizing joy, rewards, or relaxation without it. It needs more medication in order to feel these things again.
- A history of trauma or current high levels of stress. Having a history of trauma does not mean someone will automatically misuse oxycodone. But past trauma can lead to mental illness, impulsive behaviors, or the need to self-medicate. High levels of stress can also indicate whether or not a person might be more likely to misuse substances.
- Family history of substance use or early exposure to substance use. A higher risk of dependency is linked to a history of family substance use. If substances were used frequently and openly in your home as a child, it might be more comfortable to misuse something like oxycodone. Some genes have also been linked to addiction.
Again, just because someone has the risk factors for addiction or dependency does not mean they’ll misuse oxycodone. These are just a few of the things that have been linked to oxycodone addiction in the past. Even if none of these risk factors are in place, someone can still become dependent on opioids. Illicit use of opioids is not the only way to misuse this medication, either. Opioid prescriptions can also contribute to the development of opioid use disorder (OUD), especially when prescribed for a long period.
What Are the Signs of Oxycodone Addiction?
It can be difficult to discern if you or someone you love might be addicted to oxycodone. There are usually behaviors or habits that can indicate a problem. If someone is struggling with opioid use disorder (OUD), they might:
- Isolate themselves from family and friends
- Neglect their personal appearance
- Struggle to function at work
- Have a hard time keeping track of school assignments
- Participate in risky behaviors
- Steal opioids from friends or family
- Steal money from friends or family
- Run out of their prescription weeks before a refill is due
- Crush or chew their tablets to increase the drug’s effects
- Show signs of frequent fatigue (like falling asleep in odd places or in the middle of a conversation)
- And more
If someone is dependent on oxycodone, they’ll develop a tolerance. This means they will need to take more of the drug to achieve the same results. This is concerning because it increases their chances of accidentally overdosing.
Signs of Oxycodone Overdose
An overdose can happen if oxycodone is taken in excess. People can overdose by not following their doctor’s orders, taking oxycodone illegally, or mixing it with other medications or substances. An overdose can be dangerous, so if you think you’re overdosing or if you’re noticing signs of an overdose in a friend, get help immediately by calling 911. Here are some of the common signs of oxycodone overdose:
- Tiny pupils
- Intense stomach issues or pain
- Spasms of pain in the G.I. tract
- A weak pulse or slow heart rate
- Shallow breathing
- Labored breathing
- Blue lips or fingernails
Before calling 911 or poison control, keep the following things in mind: the time the pills were swallowed, the name of the medication, the person’s age and weight, and the amount that’s been taken. If you don’t know the answers to these, it’s okay – just focus on getting help. This information can help doctors or first responders quickly treat the person who is in danger.
When you seek help immediately, the chances of dying from an overdose are small. At the emergency room, doctors will treat the person by conducting a chest x-ray, CT scan, and ECG. Treatment methods include giving someone activated charcoal, laxatives, or medications to combat the symptoms of overdose. They’ll also conduct blood and urine tests and give the patient IV fluids.
What Are the Symptoms of Oxycodone Withdrawals?
Another sign of oxycodone dependency is withdrawal. If you’re unfamiliar with these, they’re the uncomfortable symptoms that come when someone either misses a dose or suddenly stops taking oxycodone. If someone skips a dose and they experience withdrawal symptoms, it might be time to seek treatment for OUD.
Here are some of the common symptoms of oxycodone withdrawals:
- Tremors and shaking
- Anxiety and panic attacks
- Muscle aches
- Headaches or migraines
- Hot or cold flashes
- Stomach cramps
- Dilated pupils
Withdrawals are rarely fatal, but they can become extremely uncomfortable. In some cases, they can cause someone to become incapacitated. They can feel like a bad case of the flu, or they can feel more intense and require hospitalization.
If you or someone you know is having a hard time with withdrawals, it’s important to remember that they don’t last forever. Withdrawal symptoms usually peak between 3-6 days after the last dose of oxycodone. They can be felt anywhere from 6-24 hours after the last dose. It’s usually better to withdraw from opioids in treatment where you can be monitored and given medication to help the symptoms and prevent relapse.
Get Treatment for Oxycodone Addiction Today!
It can be overwhelming to realize that you or someone you love might have an oxycodone addiction. Fortunately, treatment is available. Addiction doesn’t have to last forever, and healing can be achieved through evidence-based, quality methods. People recover every day. Treatment options vary, and picking the right treatment for you is a great first step.
At ReVIDA Recovery®, we’ve helped people just like you find their way out of addiction and into recovery. Our care team leads with passion and compassion using evidence-based treatment methods. If you have any questions or you’d like to set up an appointment, call us at (844) 972-4673 today!
FAQs About the Signs of Oxycodone Addiction
What are the signs of oxycodone addiction?
Someone struggling with an oxycodone addiction might isolate themselves, neglect their personal appearance, struggle at work or school, participate in risky behaviors, run out of their prescription before a refill is due, or steal from family and friends in order to get more oxycodone.
How Do I Know if Someone is Addicted to Oxycodone?
There is no surefire way of knowing whether or not someone has become dependent on opioids. You can try discussing your concerns with them in a non-accusatory way and offer them support. You can also gently encourage them to seek treatment.